Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » Pred and eye problems?


09-09-2011, 10:45 PM   #1
Inwe
 
Inwe's Avatar
 
Join Date: Nov 2010
Location: saskatoon, Saskatchewan
Pred and eye problems?

Third time being on pred and I seem to be having some eye problems ever since I started it.

Back story: I was in the hospital weeks ago and they put me on some IV pred for 6 days and oral pills when I got home (I'm currently on them). When I came home from the hospital my eyes started getting red/pus/sore/sensitive to light. tried OTC pinkeye drops. Didn't work, so my GP gave me stronger antibiotic eyedrops for pinkeye. Cleared up, but then as soon as I stoped the "pinkeye" came back. He gave me more antibiotic drops. I've been off them for about two weeks. However my eyes never completely went back to normal. They still get slightly bloodshot, sometimes sore, and seem sensitive to light. Sometimes they seem to blur and I have trouble concentrating at times.

My family gave me a referal to an opthamologist but the earliest appointment was Dec 19th! (I decided to book an appointment with my regular eye doctor though, in hope he might be able to rule out anything horrible). ANYWAYS my question is: has anyone else experienced this eye drama? I know Crohn's can affect the eyes, but to me, the pred might be the problem.
__________________
Currently On:
- Vedolizumab (Trial Drug)
- Sulfasalazine (for Arthritis)
- Sertraline,Vitamin D, Folic Acid, Multi Vitamin, Calcium


Failed Drugs:

- Sulfasalazine, Asacol, Imuran, Remicade, Humira, Methotrexate

09-09-2011, 11:00 PM   #2
Crohn'sFor Life
Colon Free!
 
Crohn'sFor Life's Avatar
 
Join Date: Jan 2011
Location: Honolulu, Hawaii
Prednisone is known to cause blurry vision.

I have been dealing with this intermittantly over the past 2 years.

You should definitely check with your eye doctor.
__________________
Diagnosed July 2, 2009 Crohn's Colitis

Colon removed September 26, 2011.
Pathology showed UC instead of Crohn's.

I have arthritis that is very similar to RA, but not RA because I had UC.

Autoimmune related itch.

Meds: 15 mg/week Methotrexate for RA
Cetirizine for the itch
09-10-2011, 03:36 AM   #3
Grumbletum
Senior Member
 
Grumbletum's Avatar
 
Join Date: Dec 2010
Location: Western Isles, United Kingdom

My Support Groups:
I had my eyes tested again recently as I thought my prescription had changed a lot. The optician checked for pressure behind my eyes as that can be caused by Pred and she said the blurriness etc would come and go, but not cause any lasting damage.
__________________
Dx Crohn's terminal ileum April 2011
Ileocaecal resection & partial cystectomy Sept 2012
3.5 years happy remission, in mild flare since Feb 2016 with related Portal Vein Thrombosis

Previous: Prednisolone, Mesren, Omeprazole, Infliximab, Azathioprine
Current: Pentasa, Librax, Warfarin
Helen x
09-10-2011, 02:47 PM   #4
CrohnsDaddy
 
CrohnsDaddy's Avatar
 
Join Date: Feb 2011
I developed "steroid induced ocular hypertension" (increased eye pressure, similar to glaucoma) after being on pred for quite a while.

It isn't really common, but can be serious enough that anyone taking prednisone should really have their eye pressure checked. It's a totally painless procedure that takes maybe ten seconds.

My eye pressure went back to normal after discontinuing the prednisone. However, after tapering off the pred, I developed eye symptoms identical to yours, Inwe.

My eye doctor diagnosed occular rosacea (which I had never heard of before). A few months later, I developed a rash on my cheeks, forehead, and around my mouth. A trip to the dermatologist confirmed: rosacea.

Rosacea can be limited to eye involvement, or face involvement; but in my case, I won the lotto. I have both.

An oral medication called Oracea (expensive... *sigh*) clears up my eye symptoms within a few days of a flare up. I use a cream called Finacea on the rash, which keeps it controlled.

Interestingly, my eye flare ups are getting much more infrequent. I only have to take a course of Oracea every few months. The face rash, unfortunately, is a daily battle.

My dermatologist says that developing rosacea is actually fairly common among those who discontinue using prednisone after using it long term (which is my case exactly).

Wishing you the best of luck, my fellow Chronnie ; )

--Crohnsdaddy.
__________________
Meds:
Azathioprine - 100 mg.
Pentasa - 1 gm.
S. Boulardi yeast - 1 gm
Vitamin D - 6,000 IU
Magnesium - 500 mg
Calcium - 1,000 mg
Supportive Wife - 1 unit
09-10-2011, 04:56 PM   #5
Jandeacs
 
Jandeacs's Avatar
 
Join Date: Sep 2011
Location: brighton, United Kingdom
Hello Inwe.. ive had eye problems for a while now . not only has it been proven that Pred , can cause cataracts .. it can cause reshaping of the eye ball itself , and hardness of the lens . i have been baxck n forth to the eye hospital here .. marvellous place . and they have told me quite clearly what the problem is . the only gthibng i would say to you is .. i am a senior citezen now , and for gthe past two years due to errror i have been on high doses of pred for 2 yrs not good .. but any eye problems seek help and advice as soon as posible ... Im having an op on my eyes in November to put it all right . so it is resov abable ok..

Happy Hunting
jan
__________________
Hold Hands Lets walk Together Jan
09-10-2011, 11:42 PM   #6
Mark in Seattle
Senior Member
 
Join Date: Nov 2010
Location: Issaquah, Washington

My Support Groups:
I was diagnosed with glaucoma at age 39. This is an eye disease which eventually robs the person of their sight/causes blindness. Now at age 45, I've already got noticeable vision loss in one eye. I've wondered if my past prednisone use may have been responsible for my glaucoma. It's rare for a person to have glaucoma at age 39; usually people get it when they are older. I've read up on it, and sometimes it can be caused by taking steroids. It's too bad that GI doc's aren't clued in and advise us IBD'ers to get our eye pressure checked if/when we take steroids over a period of time. I think it should be standard procedure. Or maybe I'm overblowing it. But that's my two cents.
09-12-2011, 11:24 AM   #7
tiloah
Senior Member
 
tiloah's Avatar
 
Join Date: Jun 2010
Location: Seattle, Washington

My Support Groups:
That's a long time to wait to see an ophthalmologist. I would definitely see your regular eye doc sooner. I hope your eyes are ok.
09-12-2011, 08:08 PM   #8
Inwe
 
Inwe's Avatar
 
Join Date: Nov 2010
Location: saskatoon, Saskatchewan
Thanks guys. I see my normal eye doc next week so hopefully he can help. I'll definately ask about pressure too. My eyes haven't gotten any worse, which I'm taking as a good sign. I've experienced slight dry eyes on and off too for the past 6 months or so, so maybe my symptoms are related to that as well.

I started taking 8 pills a day (so 40mg I believe?) for three weeks, then taping off one pill per week. I'm not sure if that is considered a high, "long term" dose. But I hear most problems occur with long term use. *fingers crossed it's a temp problem then*


And Crohnsdaddy; thanks for the occular rosacea advice. I too have ever heard of the occular version. I'll keep an eye out for it (hehe... pun intended).
09-24-2011, 10:23 AM   #9
lifesover
 
lifesover's Avatar
 
Join Date: Sep 2010
Location: Lancashire, United Kingdom

My Support Groups:
Funny thing is my eyes are now blurred when I use my glasses, far clearer without them since my last stay in hospital. I got home last week.
__________________
Male 59,
1st Diagnosed with UP July 2009, UC October 2010, Pan Colitis August 2011.
Ileostomy Jan 2013 Now they say it was/is Chrones.

No Colon = No drugs but loads of other stuff now though.
09-28-2011, 03:49 PM   #10
CollegeStudent
Member
 
CollegeStudent's Avatar
 
Join Date: Jun 2011
Location: New York
Me too. A few months ago, after receiving some IV-steroids, my vision became noticeable blurry when even when I'm wearing my glasses.
__________________
21, Long Island, NY
Been on a lot of meds with only short term success
Have added drastic measures to cope with symptoms.

Suffered from severe narrowing of the ileum and ascending colon in the past years. And unknown left-sided colitis for the last 2 years. Severe Crohn's.

Previous on: Pentasa, Asacol, Colazal, Canasa, Prednisone, Remicade, Azathioprine, 6mp, Entocort, Humira

Current meds: LDN(2.25mg) w/ Beck's Protocol, DMSO

http://MyCrohnsWay.blogspot.com/
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » Pred and eye problems?
Thread Tools


All times are GMT -5. The time now is 02:50 AM.
Copyright 2006-2017 Crohnsforum.com